Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 6, NWS Phoenix, AZ

July 7, 2019Gila County, Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 7, 2019, 11:36 AM MST for Gila County, Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2019, 11:36 AM MST (18:36 UTC)
Expired
Jul 7, 2019, 3:30 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Gila County, AZ, Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 64 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 6.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2019-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2019-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4054 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WGUS55 KPSR 071836
FFWPSR
AZC007-013-072230-
/O.NEW.KPSR.FF.W.0006.190707T1836Z-190707T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1136 AM MST Sun Jul 7 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Maricopa County in south central Arizona...

* Until 330 PM MST.

* At 1131 AM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of Gila and
  Maricopa Counties.

Excessive rainfall over the Woodbury Fire burn scar may result in 
flooding, particularly along Campaign Creek downstream to Highway 
188. 

Additional rainfall amounts of up to half an inch are possible 
in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3349 11111 3357 11112 3364 11106 3362 11099
      3356 11101 3349 11103

$$

LJH
2 follow-up statements
013 
WGUS75 KPSR 072056
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
156 PM MST Sun Jul 7 2019

AZC013-072102-
/O.CAN.KPSR.FF.W.0006.000000T0000Z-190707T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
156 PM MST Sun Jul 7 2019

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY IS CANCELLED...

Flooding is no longer expected to pose a threat for Campaign Creek 
in Maricopa County. Please continue to heed any remaining road 
closures.

LAT...LON 3362 11099 3349 11103 3349 11106 3359 11111
      3364 11106

$$

AZC007-072230-
/O.CON.KPSR.FF.W.0006.000000T0000Z-190707T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
156 PM MST Sun Jul 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR
GILA COUNTY...

At 152 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to one and a half inches of rain has 
already fallen. Flash flooding is expected to begin shortly.

Excessive rainfall that occurred over the Woodbury Fire burn scar 
may result in flooding, particularly along Campaign Creek 
in Gila County downstream to Highway 188. 

Additional rainfall of up to a quarter inch is possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3362 11099 3349 11103 3349 11106 3359 11111
      3364 11106

$$

LJH
348 
WGUS75 KPSR 072223
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
323 PM MST Sun Jul 7 2019

AZC007-072233-
/O.EXP.KPSR.FF.W.0006.000000T0000Z-190707T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
323 PM MST Sun Jul 7 2019

...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 330 PM
MST...

The heavy rain over the Woodbury Fire burn area has ended. Flooding 
is no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3362 11099 3349 11103 3349 11106 3359 11111
      3364 11106

$$

CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 10:59 AM MST, 37 minutes earlier.

Area forecast discussion, Jul 7, 10:59 AM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1059 AM MST Sun Jul 7 2019

.UPDATE...
Updated 18Z aviation discussion.

&&

.SYNOPSIS...
Dry southwesterly flow will remain in place through the middle of
the week with isolated to scattered showers or storms possible over
high terrain areas east of Phoenix this afternoon. Temperatures will
remain near to slightly below normal through Tuesday before rapidly
increasing above normal as strong high pressure develops over the
region for the second half of the week. Storm chances may increase
by the weekend.

&&

.DISCUSSION...
Early this morning, a strengthening upper level low pressure trof
remained situated west of Phoenix, giving a southwest flow aloft to
most of the area. Ahead of the trof, south/southeast flow aloft
continued to spread some monsoon moisture into southeast/east
central Arizona, and vapor imagery showed a weak disturbance
embedded in the flow over far southeast Arizona. This disturbance is
forecast to push northeast today and will clip across southern Gila
County, bringing isolated to scattered showers along with isolated
thunderstorms to the high terrain east of Phoenix. Yesterday evening
POPs were raised over southern Gila County and the same trends have
been continued. It appears that the best threat for any rain of
consequence will affect areas east of Globe and the main impact of
storms will be to send some outflows back towards the west during
the afternoon and early evening hours. Overall, convection today
will spread a bit further west than previously thought, and latest
SPC convective outlooks reflect that idea, as the general thunder
line has moved back westward into the Phoenix area. Look for high
temperatures today to stay near seasonal normals in the central
deserts with Phoenix reaching to near 106.

Tonight into Tuesday, guidance remains very consistent in calling
for the trof to our west to strengthen further and shift east,
spreading drier and cooler air across the area. High temperatures
will fall below seasonal normals and Phoenix will see highs near 103-
104 Monday and Tuesday under generally sunny skies. Any threat for
convection will push well east of the area Monday into Tuesday.

Starting on Wednesday and continuing through the latter part of the
week, operational GFS and ECMWF as well as GEFS ensembles continue
to call for a large upper ridge to slowly build north across the
western/west-central portions of the CONUS. As this occurs steering
flow initially turns more to the south, and by Friday/Saturday, it
shifts more to the south/southeast. By Thursday afternoon a 596dm
high center forms over northern New Mexico, with the high center
near the 4 corners by Friday. Given the initially dry state of the
atmosphere and with 500mb heights in the 594-596dm ballpark over the
south central deserts, we can expect very hot conditions to develop
with highs in excess of 110 both Thursday and Friday. Guidance has
been a bit up and down as to the strength of the high but latest
runs push heights back up another 10-20m. Currently the hotter
deserts are expected to climb to 112 or higher Thursday and Friday.
One fly in the ointment for getting excessive heat is cloud
cover/moisture. As the flow turns to the south, increasing mid/high
level moisture becomes entrained in the flow; on Wednesday and
Thursday this moisture will primarily manifest as increased cloud
cover as it will be too dry/stable in lower levels to support
thunderstorms. Friday into Saturday we will see moisture thicken a
bit and the potential for at least isolated showers or thunderstorms
increases east of Phoenix. The increased cloud cover could help keep
temperatures down a couple degrees so excessive heat still looks a
bit marginal for now. Thus we will continue to message the potential
for very hot weather but hold off on issuing an Excessive Heat Watch.

&&

.AVIATION...Updated at 1758 UTC

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Southerly 10-15 knot crosswinds with occasional stronger gusts
will continue at all Phoenix terminals through 21-22Z as they
gradually veer from S-SE to S-SW. Although the virga and isolated
showers that occurred earlier this morning have ended, convection
that is currently developing east and southeast of the terminals
may push a southeasterly outflow through KIWA this afternoon.
However, confidence was too low to include this in their TAF at
this time and drier westerly flow will quickly end convective
chances by late afternoon. Southwest winds are generally expected
at all terminals later this afternoon before westerlies persist
after 01Z with winds aloft supporting gusts up to 25 knots.
Typical diurnal winds return overnight into tomorrow with another
round of southerly 10 knot crosswinds starting by 17Z.

Southeast California/Southwest Arizona including KIPL and KBLH:
Increasing gusty winds will be the greatest aviation concern this
afternoon and evening, with SCT-BKN high clouds spreading across
the region. Southerly winds will prevail through the TAF period at
KBLH and through early afternoon at KIPL before shifting to the
W-SW after 22Z. Downsloping wind gusts up to 25-30 knots are
expected late this afternoon and early evening at KIPL, with 20-25
knot gusts possible this afternoon at KBLH. Winds will subside by
late evening with skies clearing overnight.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Tuesday and Wednesday drier south to southwest flow aloft will keep
minimum RH values mainly below 10 percent across the lower deserts.
Temperatures will remain near to slightly below normal on Tuesday
before high pressure aloft builds back in from the east for the
second half of the week. Temperatures will increase into the 110-115
degree range across the lower deserts for Thursday and Friday with
slight cooling expected Saturday. Storm chances will remain close to
zero Tuesday and Wednesday before more moisture starts to move into
the region. The best chances for storms looks to be on Friday and
Saturday night but confidence in spatial and temporal resolution
remains too low this far out. Winds will generally remain below 15
mph with local breeziness favoring south to southwest heading or
upslope flows during the afternoon hours each day.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...CB
AVIATION...Hopper
FIRE WEATHER...Hernandez/CB

In the hours before

Special weather statement, Jul 7, 11:31 AM MST, 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1131 AM MST Sun Jul 7 2019

AZZ558-560-562-563-071915-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
1131 AM MST Sun Jul 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 1215 PM MST...

At 1131 AM MST, Doppler radar was tracking a strong thunderstorm near
Globe, moving east at 5 mph.

Winds in excess of 40 mph and lightning will be possible with this
storm.

Locations impacted include...
Globe and Central Heights-Midland City.

This includes the following highways...
US Highway 60 between mile markers 250 and 257.
AZ Route 70 between mile markers 253 and 258.
AZ Route 77 between mile markers 164 and 170.

LAT...LON 3327 11080 3337 11085 3347 11073 3328 11063
TIME...MOT...LOC 1831Z 251DEG 5KT 3334 11077

Hernandez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:31 AM MSTSpecial Weather StatementPSRGila44 min
Jul 7, 12:15 PM MSTAreal Flood AdvisoryPSRGila3 hr
Jul 7, 1:39 PM MSTAreal Flood AdvisoryPSRGila3 hr
Jul 7, 3:05 PM MSTSpecial Weather StatementPSRGila25 min
Jul 7, 3:21 PM MSTAreal Flood AdvisoryPSRGila114 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.